There’s a reason you get that ‘brain zap’ feeling after a festival

‘It feels like my head is in an earthquake’


In the aftermath of Glastonbury, many people have been reporting the sensation of what feels like an electric shock or wave, some saying it feels like “vertigo” or that it “could be a virus”.

Dr Michael Gibson, Professor of Medicine at Harvard Medical School, says: “The symptom is described as brief but repeated electric shock-like sensations in the brain and head” and that they are “commonly reported following periods of heavy use of the drug MDMA, ecstasy”. Rapid eye movement has also been shown to trigger the “zaps” more frequently.

He added: “Many medical professionals are still unaware of the possible occurrence of this phenomenon”.

This phenomenon is thought to be due to the body readjusting to lowered serotonin levels in “the aftermath of a bender”.

Screen Shot 2016-07-01 at 16.15.39_censored

Antidepressants and MDMA cause the synapses which process chemical reactions in the brain to hold onto serotonin longer than nature intended. Although the scientific causes for these “zaps” are largely unknown, it is highly possible that it’s due to a misfiring of electrical current in the brain when you collect too much serotonin.

SynapseSchematic_en.svg

A diagram showing where the zap originates

Brendan, who attended Glastonbury at the weekend, commented on a thread on Glasto Chat says there are “two symptoms: Head feeling like it’s bashed a wall for no reason, or waking up unable to move. I was petrified, thought I’d gone mental and I was going to stay like it for ever.”

Screen Shot 2016-07-01 at 16.10.07_censored

Glastonbury-goer, Leah, explained: “Ecstasy increases serotonin levels in the brain so when you come down off it you get weird side effects like this. It’s your brain trying to readjust back to its normal serotonin level.”

Matt said: “It will stop in about a week, it’s perfectly ‘normal’ and can’t actually harm you, although doesn’t feel nice.”

In short: don’t take any medication – especially not sleeping pills, don’t take 5-HTP and your body will readjust on its own.